Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Raleigh, NC

July 7, 2004Vance County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 7, 2004, 12:51 PM EDT for Vance County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 12:51 PM EDT (16:51 UTC)
Expired
Jul 7, 2004, 1:15 PM EDT
In force
24 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Vance County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 071651
SVRRAH
NCC181-071715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1251 PM EDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN VANCE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 115 PM EDT

* AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF WILLIAMSBORO...OR ABOUT 9 MILES
  NORTH OF OXFORD...MOVING NORTHEAST AT 20 MPH. PENNY SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WILLIAMSBORO...TUNGSTEN...
  TOWNSVILLE...
  KERR LAKE...BULLOCKSVILLE...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3652 7855 3633 7853 3644 7830 3666 7830

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 10:30 AM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 7, 10:30 AM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EDT WED JUL 7 2004

.SHORT TERM (REST OF TODAY THROUGH FRIDAY NIGHT)...
DO NOT PLAN AN UPDATE AT THIS TIME.
AM NOT AS CONFIDENT AS PREVIOUS SHIFT ON WIDESPREAD CONVECTION
TODAY. HOWEVER 25 TO 35 PERCENT IS STILL CHANCE. DIVERGENCE ALOFT
THIS AFTERNOON IS WEAK AND ALMOST IN THE NOISE LEVEL. SURFACE TROUGH
POSITION IS IN CONTENTION AMONG THE MODELS WITH GFS WELL WEST OF
THE ETA WHEN LOOKING AT THE WIND FIELDS. REGARDLESS OF MODEL THE
BETTER SURFACE DYNAMICS ARE NORTH IN VIRGINIA. BASED ON CURRENT
SURFACE PATTERN AND 850MB FORECAST...PREFER MORE WEST POSITION OF
GFS. LOOKING AT SATELLITE...NORTH CAROLINA SEEMS TO BE SET UP FOR A
SPLIT WITH WHAT LITTLE VORTICITY THERE IS PASSING TO OUR SOUTH AND
NORTH.

IN SPITE OF LOWER RAIN CHANCES... SOME SMALL RISK FOR SEVERE WEATHER
EXISTS WITH THE THREAT OF DOWNBURST WINDS. MID LEVEL DRYING FORECAST
THIS AFTERNOON COULD ENHANCE DOWNBURST POTENTIAL BEFORE TOO MUCH
DRYING TAKES PLACE. POTENTIAL ENERGY OF 2500 J/KG. THREAT LOOKS
ISOLATED AT BEST. --RLH
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 235 AM EDT WED JUL 7 2004

SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
APPEARS BEST SHOT AT SCATTERED CONVECTION WILL BE TODAY. MID/UPPER
LEVEL RIDGE AXIS OVER FORECAST REGION WILL DRIFT EAST EARLY TODAY.
BACKING FLOW WILL INCREASE MOISTURE AND ADVECT BETTER SHEAR INTO THE
REGION. CONVECTIVE PARAMETERS SUGGEST STRONG STORMS POSSIBLE...
ESPECIALLY EAST WHERE MODEL SOUNDINGS DEPICT INVERTED V FEATURE.
HOWEVER MID LEVEL FLOW PROJECTED TO BE NO MORE THAN 30KTS. APPEARS
SEVERE POTENTIAL SLIGHT AT BEST. WITH PROJECTED PRECIPITABLE WATER
VALUES HOVERING AROUND 1.8 INCHES AND BEST MID/UPPER LEVEL SUPPORT
CROSSING REGION DURING THE AFTERNOON HOURS, WILL UP POPS TO 40-50%
ACROSS CENTRAL NORTH CAROLINA FOR THIS AFTERNOON/EARLY EVENING.

FLOW VEERS TO WEST TO NORTHWEST IN WAKE OF MID LEVEL SYSTEM
TONIGHT. THIS ADVECTS DRIER AIR INTO THE MID LAYERS. SURFACE -850MB
FLOW BECOMES NORTHWEST LATE THURSDAY INTO THURSDAY NIGHT. SINCE
COLUMN DRYING OUT AND HEIGHTS GRADUALLY BUILDING ACROSS REGION
RESULTING IN SUBSIDENCE... WILL LOWER POP THURSDAY TO SLIGHT CHANCE
(AND THIS MAY BE OVERDONE ESPECIALLY WEST)... MAINLY FOR WEAK
CONVERGENCE ALONG SURFACE TROUGH AND ANY RESIDUAL MOISTURE.

BY FRIDAY...MID/UPPER LEVEL RIDGE BUILDS NORTHWEST ACROSS CENTRAL
NORTH CAROLINA. WILL GO WITH A DRY/HOT FORECAST.

LONG TERM (SATURDAY THROUGH TUESDAY)...
UPPER ANTI-CYCLONE FORECAST BY MEDIUM RANGE MODELS TO RETROGRADE
THIS WEEKEND. BY LATE SUNDAY AND MORE SO MONDAY CENTRAL NORTH
CAROLINA WILL BE INTO NORTHWEST FLOW AT OR ABOVE 700MB. POTENTIAL
FOR MCS ACTION ACROSS OHIO VALLEY WHICH MAY TRANSLATE SOUTHEAST INTO
REGION, POSSIBLY AS EARLY AS SUNDAY BUT BETTER POTENTIAL FOR EARLY
NEXT WEEK. PLAN TO UP POPS TO SMALL CHANCE MONDAY TUESDAY.  MAXIMUM
TEMPERATURES MONDAY TUESDAY HIGHLY DEPENDENT ON TIMING OF POSSIBLE
STORMS/ASSOCIATED CLOUD COVERAGE. WILL KEEP MAXIMUM TEMPERATURES
CLOSE TO SEASONAL NORMALS FOR NOW.

AVIATION...
SIMILAR TO YESTERDAY MORNING...SCATTERED MVFR CONDITIONS AROUND
DAYBREAK. OTHERWISE...INCREASING MID AND HIGH LEVEL MOISTURE TODAY
AS HIGH SHIFTS EAST. CEILINGS SHOULD REMAIN ABOUT 5KFT EXCEPT UNDER
THUNDERSTORMS. BEST CHANCE FOR THUNDER LOOKS TO BE RALEIGH EAST
BETWEEN 18 TO 00 Z. STILL NOT CONFIDENT ABOUT AMOUNT OF COVERAGE SO
WILL LEAVE THUNDERSTORMS OUT TILL HIGHER CONFIDENCE IS REACHED.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&
Hazardous weather outlook, Jul 7, 5:00 AM EDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
500 AM EDT WED JUL 7 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-080859-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
500 AM EDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

HOT TEMPERATURES COMBINED WITH THE HIGH HUMIDITY WILL CREATE HEAT
INDEX VALUES BETWEEN 100 AND 105 DEGREES THIS AFTERNOON... MAINLY IN
THE SANDHILLS.. COASTAL PLAIN AND EASTERN PIEDMONT COUNTIES.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A
FEW STORMS MAY BE STRONG... CAPABLE OF PRODUCING WIND GUSTS UP TO 45
MPH.  ALL STORMS WILL HAVE THE POTENTIAL TO PRODUCE FREQUENT
LIGHTNING STRIKES AND HEAVY DOWNPOURS OF RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.